Alert archive / Minnesota / Flash Flood Watches in 2012

Flash Flood Watch 1, NWS Grand Forks, ND

May 5, 2012Grant County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this flash flood watch at May 5, 2012, 9:24 PM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It took effect at May 5, 2012, 10:00 PM CDT. It was in force for 112 min.

The area

The counties it named.

The facts

Issued
May 5, 2012, 9:24 PM CDT (02:24 UTC)
In effect from
May 5, 2012, 10:00 PM CDT
Expired
May 5, 2012, 11:52 PM CDT
In force
112 min
Issued by
NWS Grand Forks, ND
Flood severity
None

Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 163 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WGUS63 KFGF 060224
FFAFGF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
924 PM CDT SAT MAY 5 2012

...HEAVY RAIN POSSIBLE TONIGHT...

.THUNDERSTORMS OVER EASTERN SOUTH DAKOTA WILL MOVE INTO EXTREME
SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA OVERNIGHT.
THE THUNDERSTORMS COULD PRODUCE 1 TO 2 INCHES WITH LOCALLY UP TO 3
INCHES OF RAINFALL IN A SHORT TIME PERIOD. HIGH RAINFALL RATES
OVER THE COURSE OF AN HOUR OR SO COULD OVERWHELM LOCAL STORM
DRAINAGE SYSTEMS. THE CHANCES FOR HEAVY RAINFALL WILL DIMINISH
BY SUNDAY MORNING.

MNZ029>031-040-NDZ053-061200-
/O.NEW.KFGF.FF.A.0001.120506T0300Z-120506T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT-RICHLAND-
INCLUDING THE CITIES OF...BRECKENRIDGE...FERGUS FALLS...
NEW YORK MILLS...ELBOW LAKE...WAHPETON
924 PM CDT SAT MAY 5 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF WEST CENTRAL MINNESOTA AND 
  SOUTHEAST NORTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN 
  WEST CENTRAL MINNESOTA...EAST OTTER TAIL...GRANT...WEST OTTER 
  TAIL AND WILKIN. IN SOUTHEAST NORTH DAKOTA...RICHLAND. 

* UNTIL 7 AM CDT SUNDAY

* THUNDERSTORMS PRODUCING 1 TO 2 INCHES WITH LOCALLY 3 INCHES IN A
  SHORT TIME PERIOD COULD OVERWHELM STORM DRAINAGE SYSTEMS IN SOME
  PLACES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

JR
1 follow-up statement
315 
WGUS63 KFGF 060452
FFAFGF

FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND FORKS ND
1152 PM CDT SAT MAY 5 2012

MNZ029>031-040-NDZ053-060600-
/O.CAN.KFGF.FF.A.0001.000000T0000Z-120506T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT-RICHLAND-
INCLUDING THE CITIES OF...BRECKENRIDGE...FERGUS FALLS...
NEW YORK MILLS...ELBOW LAKE...WAHPETON
1152 PM CDT SAT MAY 5 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF WEST CENTRAL MINNESOTA AND
SOUTHEAST NORTH DAKOTA HAS BEEN CANCELLED. THE BAND OF HEAVY
THUNDERSTORMS HAS MOVED SOUTHEAST OF THE WATCH AREA AND HEAVY
RAINFALL IS NO LONGER EXPECTED OVER THE WATCH AREA.

$$

BRAMER

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood watch went out at May 5, 9:19 PM CDT, 5 minutes earlier.

Area forecast discussion, May 5, 9:19 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
919 PM CDT SAT MAY 5 2012

.DISCUSSION...
FORECAST CHALLENGE OVERNIGHT WILL BE HEAVY RAIN POTENTIAL IN THE
SOUTHERN FORECAST AREA. WIDESPREAD THUNDERSTORM ACTIVITY ACROSS
EASTERN SOUTH DAKOTA WILL MOVE NORTHEASTWARD AND SHOULD IMPACT
EXTREME SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA LATER
TONIGHT. PRECIPITABLE WATER VALUES IN THE SOUTHERN AREAS OVERNIGHT
SHOULD BE 140-150 PERCENT OF NORMAL FOR EARLY MAY. FORECAST
SOUNDING INDICATE A DEEP SATURATED LAYER BY 06Z UP TO AROUND 750
MB. K INDEX VALUES ACROSS THE SOUTHERN AREAS SHOULD CLIMB INTO THE
30-35 RANGE LATE TONIGHT. WATER VAPOR IMAGERY WAS SHOWING A
NORTHEASTWARD EXTENSION OF MID LEVEL MOISTURE IN THE SOUTHWESTERLY
FLOW ALOFT. VERY SHALLOW DRY LAYER WITH EASTERLY FLOW SHOULD
QUICKLY BE OVERWHELMED BY THE CONVECTION. AN AREA OF STRONG 850
MILLIBAR WARM ADVECTION SHOULD CONTINUE TO ENHANCE LOW LEVEL LIFT
AND MAINTAIN THUNDERSTORM ACTIVITY THROUGHOUT THE NIGHT.

THUS...1 TO 2 INCH AMOUNTS OF RAIN...WITH LOCALLY 3 INCHES ARE POSSIBLE
IN AREAS WITH HIGH RAINFALL RATES. TRAINING THUNDERSTORMS ARE
POSSIBLE IN WEST CENTRAL MINNESOTA PER NESDIS SPENES MESSAGE.
RAINFALL WILL DECREASE AND SHIFT INTO EASTERN MINNESOTA TOWARD
SUNRISE WITH THE APPROACHING COLD FRONT FROM CENTRAL NORTH DAKOTA.

&&

.AVIATION...
EXPECT CEILINGS TO DROP INTO IFR CATEGORY WITH SHOWER AND
THUNDERSTORM ACTIVITY OVERNIGHT. CONDITIONS WILL IMPROVE FROM WEST
TO EAST DURING THE DAY ON SUNDAY. SURFACE WINDS WILL SWITCH FROM
EAST SOUTHEAST TO WESTERLY DURING THE DAY ON SUNDAY. KDVL MAY
GUSTY CONDITIONS IN THE EARLY TO MID AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR NDZ053.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR MNZ029>031-040.

&&

BRAMER
Hazardous weather outlook, May 5, 5:36 AM CDT, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
536 AM CDT SAT MAY 5 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
536 AM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY. SHOWERS WILL SPREAD OVER
THE AREA TONIGHT WITH ISOLATED THUNDERSTORMS POSSIBLE IN THE
SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 10:01 PM CDTSevere Thunderstorm WarningFGFGrant22 min

Nearby

Flash Flood Watches in Minnesota, 2012Flash Flood Watches in North Dakota, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.